Kentucky, 2002

Hail in Kentucky, June 1, 2002

June 1, 2002 · NWS JKL · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 1, 10:00 AM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Jun 1, 10:00 AM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1100 AM EDT SAT JUN 1 2002

14Z SFC ANALYSIS SHOWS THE WEAK FRONT RUNNING ALONG KENTUCKY/S
NORTHERN BORDER IS GETTING HARDER TO DISCERN...DITTO FOR THE 12Z 8H
CHART (FRONT APPEARS TO BE WASHING OUT). STILL A
MOISTURE/INSTABILITY AXIS REMAINS AND SCT SHRA/TSRA CONTINUE TO
DEVELOP/MOVE SE ALONG THE AXIS. A FEW VERY SCT/LIGHT SHRAS HAVE
POPPED UP OVER THE CWA THIS MORNING ALSO BUT HAVENT AMOUNTED TO MUCH
OF ANYTHING.

ZONE PACKAGE PRETTY MUCH ON TARGET. AM INCLINED TO RAISE POPS JUST A
TAD ACROSS THE NORTHERN ZONES FROM 30 TO 40%...OTHERWISE THE REST
LOOKS GOOD.

WILL ALSO FRESHEN UP THE SPS FOR SLIGHT RISK IN A LITTLE BIT. ZONE
UPDATE OUT SHORTLY.

.JKL...NONE.

HALL

In the hours before

Special weather statement, Jun 1, 11:01 AM EST, 3 hours 39 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-021000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1201 PM EDT SAT JUN 1 2002

...SEVERE THUNDERSTORMS POSSIBLE IN EASTERN KENTUCKY THIS AFTERNOON
AND EVENING...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA INDICATES THAT A
SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS ALL OF EASTERN
KENTUCKY THIS AFTERNOON AND EVENING.

THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE
HAIL...BUT AN ISOLATED TORNADO IS ALSO POSSIBLE.

A STATIONARY FRONTAL BOUNDARY LOCATED ALONG THE OHIO RIVER WILL
SERVE AS THE SPAWNING GROUNDS FOR SHOWERS AND THUNDERSTORMS THIS
AFTERNOON. THESE WILL THEN DRIFT SOUTHEAST AND A FEW STORMS COULD
BECOME SEVERE THANKS TO PLENTY OF MOISTURE...INSTABILITY AND FAIRLY
STRONG WINDS ALOFT.

RESIDENTS OF EASTERN KENTUCKY SHOULD STAY TUNED TO NOAA WEATHER RADIO
AND OTHER LOCAL MEDIA FOR UPDATES. SPOTTER ACTIVATION MAY BE
NECESSARY LATER TODAY.

HALL

The radar

The Jackson,KY radar (KJKL), 79 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Martin

When
June 1, 2:40 PM EST
Where
Martin County, Laura
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.717, -82.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2002Every state in 2002This day in weather historyWarnings in Kentucky, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5302153.